Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 140, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 20, 2001, 2:33 PM MDT for Arapahoe County, Denver County, Jefferson County, Colorado. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 20, 2001, 2:33 PM MDT (20:33 UTC)
- Expired
- Aug 20, 2001, 3:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Arapahoe County, CO, Denver County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 2:35 PM MDT | Thunderstorm Wind 50 E | Thornton, CO | Strong thunderstorm winds blew the roof off of a building. |
| Aug 20, 2:40 PM MDT | Thunderstorm Wind 50 E | Denver, CO | Strong thunderstorm winds knocked over several trees. One tree landed on a mail truck. |
| Aug 20, 2:41 PM MDT | Thunderstorm Wind 54 M | Broomfield, CO | |
| Aug 20, 2:57 PM MDT | Thunderstorm Wind 53 M | Denver Intl Arpt, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3237 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
841
WUUS55 KBOU 202034
SVRDEN
COC001-005-031-059-123-202115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
233 PM MDT MON AUG 20 2001
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ADAMS COUNTY IN NORTHEAST COLORADO
EXTREME WESTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO
DENVER COUNTY IN NORTHEAST COLORADO
THIS INCLUDES THE CITY OF DENVER
NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
EXTREME SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO
* UNTIL 315 PM MDT
* AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM CENTRAL WESTMINSTER TO CENTRAL
DENVER...OR FROM 13 MILES NORTHWEST OF DENVER TO CENTRAL DENVER...
MOVING NORTHEAST AT 25 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
NORTHEASTERN ARVADA...NORTHERN AURORA...SOUTH CENTRAL BROOMFIELD...
COMMERCE CITY...NORTHERN DENVER...NORTHGLENN...THORNTON...
WESTMINSTER...DENVER INTERNATIONAL AIRPORT...BARR LAKE...BRIGHTON...
FEDERAL HEIGHTS AND LOCHBUIE.
STRONG AND DAMAGING WINDS UP TO 65 MPH ARE LIKELY FROM THIS
STORM...BUT THERE WILL BE LITTLE RAIN. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES. BLOWING DUST WILL REDUCE
VISIBILITY SUBSTANTIALLY IN OPEN AREAS.
LAT...LON 3990 10512 3968 10499 3976 10457 4007 10472
3992 10505
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:00 AM MDT, 13 hours 33 minutes earlier.
Area forecast discussion, Aug 20, 1:00 AM MDT, 13 hours 33 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 100 AM MDT MON AUG 20 2001 ...THE MONSOON RETURNS... MDLS CONSISTENT IN SPRDG TROPICAL MONSOONAL MSTR NWD FM MEX INTO CNTRL RCKYS THRU PRD. MRNG STLT LOOP SHWS ABUNDANT CLDNS OVR AREA WITH WDSPRD CONVECTION STILL ON GOING INTO ERLY MRNG HRS. MDLS ALSO SHW GUD SHT WV MOVG ACRS AREA DURING MAX HEATING TIME THIS AFTN. FOR THIS REASON WILL UP POPS MST PLACES TO SCT WITH LIKELY MTNS THIS AFTN AND NGT. NGM HAS HIR PRECIPITIBLE WATERS AND MORE SATURATION IN FCST UPR AIR SOUNDINGS THAN MESOETA. NGM CAPES ARE ALSO HIR AND FVRD ATTM. GO ALG WITH SPC THINKING ON PSBL SVR TSTMS OVR NERN CRNR BUT LIC TO CYS LINE MAY BE TOO FAR W. A DRYLINE TYPE BOUNDARY WILL FORM OUT THERE TDA. ON TUE THE MONSOON FLO IS STILL IN PLACE BUT FCST SOUNDINGS ARE NOT AS SATURATED AS TDA BUT NGM CAPES ARE STILL QUITE HI...BUT THE ABSENCE OF A GUD SHT WV MAY WELL REDUCE THE THRT OF PCPN...SO WILL LWR POPS SUM TUE. WITH ALL THE INCRSD MSTR AND CLDNS TDAS MAX TEMPS WILL NOT WRM TO YSTRDYS LVLS AND OVRNGT MIN TEMPS WILL BE WRMR. IN XTNDD PRD...WILL MAKE NO CHNGS ATTM. GARD...WFO BOULDER .DEN...NONE.
In the hours before
Special weather statement, Aug 20, 10:00 AM MDT, 4 hours 33 minutes before
COZ030>051-202000- SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO NATIONAL WEATHER SERVICE DENVER COLORADO 1000 AM MDT MON AUG 20 2001 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES ADAMS ARAPAHOE BOULDER CLEAR CREEK DENVER DOUGLAS ELBERT GILPIN GRAND JACKSON JEFFERSON LARIMER LINCOLN LOGAN MORGAN PARK PHILLIPS SEDGWICK SUMMIT WASHINGTON WELD SYNOPSIS: MONSOONAL MOISTURE WILL ENCROACH UPON THE AREA TODAY AS A DEEP SOUTHWESTERLY FLOW ALOFT BECOMES ESTABLISHED OVER THE SOUTHWESTERN U.S. SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON AS A POTENT SHORT-WAVE MOVES ACROSS THE STATE. THE THUNDERSTORMS MAY BRING BRIEF HEAVY RAINS, BUT FLOODING IS NOT EXPECTED SINCE THE STORMS WILL MOVE BRISKLY TO THE NORTHEAST AT 20 MPH. A SURFACE LOW PRESSURE AREA WILL FORM THIS AFTERNOON OVER SOUTHWEST NEBRASKA, CAUSING LOW-LEVEL WINDS TO TURN SOUTHEAST THIS AFTERNOON ACROSS THE COLORADO PLAINS. THE SOUTHEASTERLY FLOW WILL SERVE TO ADVECT HIGHER SURFACE DEWPOINTS INTO THE EASTERN PLAINS. THE SURFACE MOISTURE WILL MAKE IT AS FAR WEST AS FORT MORGAN AND SCATTERED AFTERNOON THUNDERSTORMS CAN BE EXPECTED ROUGHLY EAST OF A CHEYENNE WYOMING TO LIMON LINE. ABUNDANT INSTABILITY THROUGHOUT THE ATMOSPHERE WILL CAUSE A FEW STORMS TO PRODUCE HAIL IN EXCESS OF AN INCH. THE FAR NORTHEAST CORNER OF THE STATE IN PARTICULAR WILL HAVE TO BE MONITORED AFTER 4 PM FOR POSSIBLE SEVERE THUNDERSTORMS. HOWEVER, A WIDESPREAD SEVERE OUTBREAK IS NOT EXPECTED TODAY. SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:33 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Weld | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.